MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 16460500
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/04/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Radiographs provided confirm the alleged malfunction.It is unknown if fusion had been completed.It is unknown if the patient followed post-operation restrictions or suffered a fall.The post-operative left rod fracture was not returned for evaluation.The fractured distal portion of the rt rod and associated fractured screw were returned and evaluated.Examination confirmed fracture initiated from notching incurred during initial usage where tulip was locked down and suggest the root cause is a result of reuse fatigue damage and or excessive force.The root cause of the post-operative screw and rod fracture was unable to be determine though radiographs and screw fracture evaluation point to extreme force which suggest excessive loading due to anatomical challenges or excessive force from a possible unreported fall.No additional investigation can be completed at this time.Labeling review: ".Potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s)." ".Warnings, cautions and precautions: these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break." ".Patient education: the patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen." ".Post-operative warnings: damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration well as to other complications." ".Single use: reuse of a single use device that has come in contact with blood, bone, tissue or other body fluids may lead to patient or user injury.Possible risks associated with reuse of a single use device include, but are not limited to, mechanical failure, material degradation, potential leachables, and transmission of infectious agents.Resterilization may result in damage or decreased performance.".
 
Event or Problem Description
On (b)(6) 2019 a patient underwent a posterior fixation procedure without a reported issue.On (b)(6) 2020 a revision surgery was performed due to a broken rod and during the procedure a rod broke and screw fractured at s1 and were replaced.No patient injury reported.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key10922884
Report Number2031966-2020-00212
Device Sequence Number1283057
Product Code NKB
UDI-Device Identifier00887517594426
UDI-Public887517594426
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16460500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2020
Initial Report FDA Received Date11/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR